Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Tucson, AZ

July 18, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 4:35 PM MST for Santa Cruz County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 4:35 PM MST (23:35 UTC)
Expired
Jul 18, 2006, 5:15 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 182336
SVRTWC
AZC023-190015-
/O.NEW.KTWC.SV.W.0063.060718T2335Z-060719T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
435 PM MST TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 515 PM MST

* AT 422 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF CANELO...OR ABOUT 17 MILES SOUTHWEST OF SIERRA VISTA...AND
  MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF ELGIN BY 450 PM MST
  PATAGONIA BY 510 PM MST
  7 MILES SOUTHWEST OF SONOITA BY 515 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3136 11058 3149 11043 3174 11056 3173 11092
      3154 11099

$$
EVANS
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 182352
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST TUE JUL 18 2006

AZC023-190015-
/O.CON.KTWC.SV.W.0063.000000T0000Z-060719T0015Z/
SANTA CRUZ AZ-
450 PM MST TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SANTA CRUZ COUNTY...

AT 444 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING MARBLE SIZE HAIL. THIS STORM WAS LOCATED NEAR 
CANELO...OR ABOUT 17 MILES WEST OF SIERRA VISTA...MOVING NORTHWEST 
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATAGONIA AND 6 MILES SOUTH OF SONOITA BY 515 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION 
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS 
CONCERNING THIS WEATHER SITUATION.

LAT...LON 3134 11057 3149 11043 3174 11056 3173 11104
      3155 11104 3134 11102

$$
EVANS
WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 190013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST TUE JUL 18 2006

AZC023-190021-
/O.EXP.KTWC.SV.W.0063.000000T0000Z-060719T0015Z/
SANTA CRUZ AZ-
511 PM MST TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR SANTA CRUZ COUNTY EXPIRES AT
515 PM MST...

THE THUNDERSTORM THAT INITIATED THIS WARNING HAS FALLEN BELOW SEVERE 
LEVELS WITH SMALL HAIL...BRIEF HEAVY RAIN AND WIND TO 40 MPH STILL 
POSSIBLE WITH ADDITIONAL THUNDERSTORMS DEVELOPING THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION 
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS 
CONCERNING THIS WEATHER SITUATION.

LAT...LON 3134 11057 3149 11043 3174 11056 3173 11104
      3155 11104 3134 11102

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:17 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST TUE JUL 18 2006

.SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO
KANSAS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW PATTERN
THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND
MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN
PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS
EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE
OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO
BORDER.

&&

.DISCUSSION...A MORE ACTIVE AFTERNOON IS GETTING UNDERWAY. THE TSTMS
HAVE BEEN CONCENTRATING ALONG THE LEADING EDGE OF THE WARMER AIR
ALOFT TO OUR E AND A SUBTLE MOISTURE BOUNDARY FROM E PINAL THROUGH
COCHISE COUNTY. WITH 15-20KTS OF FLOW AND THE MAIN INSTABILITY AXIS
OVER PIMA AND SANTA CRUZ...WE EXPECT THE TSTMS TO CLUSTER UP A BIT
MORE AND BECOME MORE NUMEROUS OVER THE CENTRAL AND W CWA. WILL
ADJUST POPS ACCORDINGLY BASED ON RADAR TRENDS. UPDATED THE HWO
EARLIER TO MENTION ISOLATED SEVERE DOWNBURSTS AND ISOLATED FLASH
FLOOD ISSUES. HAVE ALREADY HAD ONE GUST TO 49MPH TODAY AT KOLS. AS
FOR WED...THERE APPEARS TO BE A DISTURBANCE TRAPPED BETWEEN THE TWO
HIGH CENTERS OVER THE FOUR CORNERS AND KS. AS THE KS ONE WEAKENS AND
THE 4 CORNER CELL BEGINS TO SHIFT TOWARD S UT...THE DISTURBANCE WILL
HAVE A CLEAR SHOT INTO AZ. THERE IS A LOT OF DRY AIR ALOFT UPSTREAM
IN TX...SO IT WILL BE A RACE FOR WHICH WILL ARRIVE FIRST. BOTH THE
WRF-NAM AND GFS FAVOR THE DISTURBANCE AND AS A CONSEQUENCE ADVERTISE
AN EVEN MORE ACTIVE DAY ON WED. THE PAST COUPLE OF SHIFTS HAVE
ALREADY BUILT THIS TREND INTO THE FORECAST...SO WE WILL MERELY MAKE
SOME TWEAKS TO TIMING SINCE ENE FLOW TENDS TO ALLOW TSTMS TO LAST
DEEPER INTO THE NIGHT...ESPECIALLY OVER THE W.

BY THU AND ESPECIALLY FRI...THE WARM/DRY AIR ALOFT WILL OVERTAKE THE
CWA WHILE LOWER LEVELS REMAIN RELATIVELY MOIST. THUS WE WILL SEE
SOME TSTMS AROUND...BUT BELOW OUR TYPICAL LATE JULY COVERAGE. THAT
WILL NOT LAST VERY LONG WITH UPPER LEVEL LOWS/INVERTED TROUGHS
ALREADY STARTING TO SPIN UP OVER THE LOWER MS VALLEY AND GULF OF
CAMPECHE. ONE OR BOTH OF THESE SYSTEMS SHOULD COOL AND MOISTEN OUR
MID LEVEL BY THE WEEKEND...IF NOT INTRODUCE SOME DYNAMICS TO THE
CORE MONSOON REGION. THE MAIN TRIGGER FOR US...THOUGH...MAY END UP
BEING FROM A BACKDOOR COLD FRONT DROPPING INTO POSITION TO OUR E.
MODELS HAVE BEEN ADVERTISING THIS FOR A COUPLE OF DAYS NOW...AND THE
HIGHLY AMPLIFIED PATTERN IN THE HIGH LATITUDES THIS WEEKEND SUPPORTS
THIS NOTION NICELY. THIS SETUP WOULD ALSO BE TYPICAL OF A TYPE 2/RIM
SHOT PATTERN. ONCE AGAIN...FORECAST ALREADY HAD AN UPRAMP BUILT
IN... SO WE WILL CONTINUE WITH THAT LINE OF THINKING IN THIS
PACKAGE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 18 2006

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN
SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE
INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL
EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO
ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE
ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A
LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE
THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY
WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT
DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING
DOWNBURST WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES
TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS
ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG
THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY
MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE
STABILIZES SOMEWHAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 18, 3:25 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNE CATALINA          32.54N 110.88W
07/18/2006  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            3/4 INCH HAIL IN SADDLEBROOKE.

&&

PYTLAK
Local storm report, Jul 18, 4:13 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     DUST STORM       1 SSW AVRA VALLEY       32.43N 111.32W
07/18/2006                   PIMA               AZ   TRAINED SPOTTER

            VISIBILITY 30 FEET IN DUST STORM.

&&

PYTLAK
Local storm report, Jul 18, 4:26 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     DUST STORM       1 N MARANA              32.43N 111.17W
07/18/2006                   PIMA               AZ   OTHER FEDERAL

            100 FOOT VISIBILITY REPORTED BY ON DUTY U.S.G.S. EMPLOYEE
            LOCATED AT TRICO ROAD BRIDGE OVER THE SANTA CRUZ RIVER.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jul 18, 2:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 18, 3:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 18, 3:39 PM MSTDust Storm WarningTWC2 hr
Jul 18, 3:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 18, 4:13 PM MSTSevere Thunderstorm WarningTWCPima62 min
Jul 18, 4:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 18, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.